Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 27, NWS Flagstaff, AZ

August 27, 2015Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 27, 2015, 1:07 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2015, 1:07 PM MST (20:07 UTC)
Expired
Aug 27, 2015, 4:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 69 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2015-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2015-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

801 
WGUS55 KFGZ 272007
FFWFGZ
AZC025-272300-
/O.NEW.KFGZ.FF.W.0027.150827T2007Z-150827T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
107 PM MST THU AUG 27 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 400 PM MST
    
* AT 102 PM MST...DOPPLER RADAR ESTIMATED THAT OVER TWO INCHES OF 
  RAIN HAD FALLEN IN THE PAST HOUR JUST WEST OF THE VERDE RIVER IN 
  RURAL SOUTHEASTERN YAVAPAI COUNTY...SOUTH OF THE CHILDS POWER 
  PLANT. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... AREAS 
  NORTH OF HORSESHOE RESERVOIR AND SOUTH OF CHILDS POWER PLANT.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...DRY WASH...VERDE
RIVER...WET BOTTOM CREEK...MIDDLE RED CREEK...RED CREEK...TANGLE
CREEK...SYCAMORE CREEK...LITTLE LIME CREEK...SOUTH FORK MUD SPRING
CREEK...ASH SPRING CREEK...HORSE CREEK...PROFESSOR CREEK...MUD SPRING
CREEK...BRUSHY CREEK...LIME CREEK...SPRING WASH AND BISHOP CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD.

&&
 
LAT...LON 3404 11185 3424 11189 3425 11170 3421 11171
      3421 11169 3419 11169 3420 11171 3418 11169
      3416 11172 3415 11171 3415 11170 3406 11170
      3402 11175

$$
2 follow-up statements
165 
WGUS75 KFGZ 272150
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST THU AUG 27 2015

AZC025-272300-
/O.CON.KFGZ.FF.W.0027.000000T0000Z-150827T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI-
250 PM MST THU AUG 27 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR
SOUTHEASTERN YAVAPAI COUNTY...

AT 242 PM MST...DOPPLER RADAR INDICATED THAT RAIN HAD ENDED ACROSS 
THE WARNED AREA. RAINFALL ESTIMATES PEAKED AT AROUND TWO AND ONE 
HALF INCHES JUST NORTHWEST OF WHERE WET BOTTOM CREEK FLOWS INTO THE 
VERDE RIVER. 
 
FLASH FLOODING IS LIKELY ONGOING. BEWARE OF RAPIDLY RISING WATER IN 
CREEKS AND WASHES.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AREAS SOUTH OF CHILDS POWER PLANT AND NORTH OF HORSESHOE RESERVOIR.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...DRY WASH...VERDE
RIVER...WET BOTTOM CREEK...MIDDLE RED CREEK...RED CREEK...TANGLE
CREEK...SYCAMORE CREEK...LITTLE LIME CREEK...SOUTH FORK MUD SPRING
CREEK...ASH SPRING CREEK...HORSE CREEK...PROFESSOR CREEK...MUD SPRING
CREEK...BRUSHY CREEK...LIME CREEK...SPRING WASH AND BISHOP CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3404 11185 3424 11189 3425 11170 3421 11171
      3421 11169 3419 11169 3420 11171 3418 11169
      3416 11172 3415 11171 3415 11170 3406 11170
      3402 11175

$$
736 
WGUS75 KFGZ 272256
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
356 PM MST THU AUG 27 2015

AZC025-272304-
/O.EXP.KFGZ.FF.W.0027.000000T0000Z-150827T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI-
356 PM MST THU AUG 27 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN YAVAPAI COUNTY WILL
EXPIRE AT 400 PM MST...

FLOOD WATERS HAVE RECEDED NORTH OF HORSESHOE RESERVOIR...AND ARE NO 
LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE 
CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3404 11185 3424 11189 3425 11170 3421 11171
      3421 11169 3419 11169 3420 11171 3418 11169
      3416 11172 3415 11171 3415 11170 3406 11170
      3402 11175

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:25 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 27, 9:25 AM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 AM MST THU AUG 27 2015

.SYNOPSIS...AN ACTIVE MONSOON PATTERN WILL CONTINUE FRIDAY...
ESPECIALLY OVER HIGHER TERRAIN. SOME DRYING WILL DEVELOP TO THE WEST
OVER THE WEEKEND AND INTO NEXT WEEK AS SOUTHWEST FLOW INCREASES
ALONG THE WEST COAST. TEMPERATURES WILL PEAK OVER THE NEXT FEW
DAYS...BEFORE GRADUALLY COOLING NEXT WEEK.

&&

.DISCUSSION... IT LOOKS LIKE ANOTHER ACTIVE THUNDERSTORM DAY TODAY
ACROSS NRN AZ. THIS MORNINGS SOUNDING FROM BELLEMONT SHOWING GOOD
INSTABILITY. STORM STEERING WINDS ARE WESTERLY NOW BUT FORECAST TO
BECOME LIGHT NORTHEAST BY THIS EVENING. THE NORTHEASTERLY DIRECTION
MAY ALLOW STORMS TO MOVE FROM THE RIM INTO NRN GILA AND YAVAPAI
COUNTIES THIS EVENING.

&&

.PREV DISCUSSION 435 AM...MONSOON MOISTURE WILL CONTINUE TO RE-
CIRCULATE UNDER A MODERATELY STRONG RIDGE THROUGH FRIDAY. FLOW WILL
BECOME RATHER WEAK AND UNORGANIZED DURING THIS PERIOD. THIS WILL
CHANGE THE CHARACTER OF STORM ACTIVITY...FROM BEING SOMEWHAT
DYNAMICALLY DRIVEN...TO SLOW MOVING TERRAIN-BASED STORMS. BY THE
WEEKEND AND INTO NEXT WEEK...A DEEPENING LONG WAVE TROUGH OFF THE
WEST COAST WILL PUSH THE RIDGE EAST OF OUR STATE. INCREASING
SOUTHWEST FLOW MAY DRY OUT THE WESTERN ZONES...BUT THE EASTERN AND
CENTRAL ZONES WILL HAVE AN INCREASING THREAT OF SEVERE WEATHER. THIS
DUE TO LINGERING MOISTURE AND EJECTING S/WVS THAT WILL INCREASE
SHEAR AND DYNAMIC FORCING. OUR TEMPERATURES WILL PEAK OVER THE NEXT
FEW DAYS...BEFORE GRADUALLY COOLING NEXT WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN ARIZONA THROUGH 02Z FRI. THUNDERSTORMS
WILL GENERALLY BE MOVING TOWARD THE SOUTHEAST BETWEEN 5 TO 10 KNOTS.
IFR CONDITIONS WITH ERRATIC...GUSTY SURFACE WINDS WILL DEVELOP NEAR
THE STRONGEST STORMS. THUNDERSTORM ACTIVITY WILL DIMINISH AFT 02Z
FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL /  PETERSON
AVIATION...DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 27, 6:21 AM MST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
621 AM MST THU AUG 27 2015

AZZ004>018-037>040-271515-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
621 AM MST THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE REMAINS OVER THE SOUTHWEST TODAY. STORM MOTION
WILL BE LESS TODAY DUE TO A RIDGE BUILDING OVERHEAD. THIS WILL
INCREASE THE CHANCE FOR ISOLATED HEAVY RAINFALL...BUT SLIGHTLY
DECREASE THE CHANCE FOR LARGER HAIL. THE BEST CHANCE FOR STORMS
TODAY WILL BE ALONG AND SOUTH OF THE MOGOLLON RIM AND WHITE
MOUNTAINS. STORM MOTION WILL BE TO THE EAST AND SOUTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SIMILAR CONDITIONS TO TODAY ARE EXPECTED ON FRIDAY. A DRYING
TREND WILL DEVELOP IN THE WESTERN ZONES OVER THE WEEKEND AND INTO
EARLY NEXT WEEK. PORTIONS OF CENTRAL AND EASTERN ARIZONA WILL
REMAIN ACTIVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT...OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:48 PM MSTSevere Thunderstorm WarningFGZApache27 min
Aug 27, 5:47 AM MSTAreal Flood AdvisoryFGZCoconino8 hr
Aug 27, 11:11 AM MSTFlash Flood WarningFGZYavapai3 hr
Aug 27, 11:35 AM MSTSevere Thunderstorm WarningFGZNavajo25 min
Aug 27, 12:09 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Aug 27, 1:22 PM MSTSevere Thunderstorm WarningFGZGila38 min
Aug 27, 1:39 PM MSTSpecial Weather StatementFGZ51 min
Aug 27, 1:53 PM MSTFlash Flood WarningFGZGila3 hr
Aug 27, 1:57 PM MSTAreal Flood AdvisoryFGZApache3 hr
Aug 27, 2:24 PM MSTFlash Flood WarningFGZGila3 hr
Aug 27, 3:40 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 27, 3:49 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai24 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.